Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 274, NWS Albuquerque, NM

July 1, 2017San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 1, 2017, 3:15 PM MDT for San Miguel County, New Mexico. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2017, 3:15 PM MDT (21:15 UTC)
Expired
Jul 1, 2017, 4:00 PM MDT
In force
45 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 146 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:00 PM MDTHAIL 1San Ignacio, NMTREE DAMAGE
Jul 1, 4:00 PM MDTHAIL 1.5San Ignacio, NMHAIL REPORT IN SAN IGNACIO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-389 J/kg
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WUUS55 KABQ 012115
SVRABQ
NMC047-012200-
/O.NEW.KABQ.SV.W.0274.170701T2115Z-170701T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
315 PM MDT SAT JUL 1 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northwestern San Miguel County in northeastern New Mexico...

* Until 400 PM MDT.

* At 315 PM MDT, a severe thunderstorm was located near El Porvenir,
  or 14 miles south of Mora, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Montezuma, El Porvenir, Sapello, Manuelitas, Rociada and Gallinas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3572 10551 3586 10542 3580 10513 3558 10532
TIME...MOT...LOC 2115Z 304DEG 3KT 3577 10537 

HAIL...1.00IN
WIND...60MPH
 
$$

34
1 follow-up statement
805 
WWUS55 KABQ 012153
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
353 PM MDT SAT JUL 1 2017

NMC047-012200-
/O.CON.KABQ.SV.W.0274.000000T0000Z-170701T2200Z/
San Miguel-
353 PM MDT SAT JUL 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHWESTERN SAN MIGUEL COUNTY...

At 353 PM MDT, a severe thunderstorm was located near El Porvenir, or
12 miles northwest of Las Vegas, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
El Porvenir, Sapello, Montezuma, Manuelitas and Gallinas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3571 10549 3585 10538 3580 10513 3558 10532
TIME...MOT...LOC 2153Z 304DEG 3KT 3575 10534 

HAIL...1.00IN
WIND...60MPH
 
$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:18 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 1, 12:18 PM MDT, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1218 PM MDT Sat Jul 1 2017

.AVIATION...
18Z TAF CYCLE
Active shower and thunderstorm pattern is expected across northern
and central New Mexico today and this evening. The focus would seem
to be along the central mountain chain initially before storms roll
eastward into the plains this evening. Secondarily storms should also
develop over portions of the Continental Divide and toward the Jemez
mountains. Some strong to severe storms will be possible with large
hail, gusty downburst winds, and heavy downpours temporarily dropping
ceilings/visibility. Confidence is low that widespread low stratus
clouds will develop overnight, but some isolated spots are possible.

52

&&

.PREV DISCUSSION...320 AM MDT Sat Jul 1 2017...
.SYNOPSIS...
A vigorous back door cold front swept across eastern and central
portions of the area overnight. The front sets up an active
thunderstorm day initially favoring central areas but transitioning
eastward during the evening and overnight period. Storm coverage
will lower some Sunday into early next week as drier air filters over
the area from the Great Basin. Coverage of storms will increase the
latter half of next week as the upper high builds northward and
allows higher moisture to filter in from the east and south. Western
and central areas are likely to be favored later next week.
Temperatures will initially cool but highs should generally be near
normal most of next week.

&&

.DISCUSSION...
Not a lot of changes made to the gridded forecast. Back door front
will push higher moisture to the continental divide. This will set
the stage for hit and miss shower and thunderstorm development as the
dryline retreats back to the east due to atmospheric mixing. Based on
moisture and instability...it appears that much of the east will be
under a risk of isolated severe storms. Can't rule out some stronger
storms across central areas based on the pattern. Threw in a narrow
band of drier storms on the backside of the retreating dryline. The
NAM model is much more bullish with PoP's than the GFS. Decided to
error on the side of the NAM.

Models remain in consensus with a drying trend Sunday through Tuesday
of next week. This is due to a mid level dry intrusion that
originates from the Great Basin. Again...showed a drier storm
depiction in the gridded forecast along the axis of the main moisture
field. Stronger gusts associated with the storms will be found in
this marginal moisture environment.

Models remain steadfast with bringing higher moisture values into
much of the forecast area the latter half of next week. This is when
the upper high lifts northward and allows an east to west steering
flow. Might be a tad too bullish with PoPs for some eastern and
central areas. ECMWF and to a lesser extent the GFS show a drier
wedge developing across some eastern and central locations during
this period. That is very common during the summer monsoon season so
will need to adjust PoPs accordingly as we get nearer to the time
period. Tough to determine the dry wedge aloft significance this far
out but one should be aware of its consequence in terms of lessening
storm coverage.

50

&&

.FIRE WEATHER...
The backdoor cold front is making westward progress across western
New Mexico early this morning and is nearing the Continental Divide.
Behind the front, cooler temperatures and much higher humidity is
noted, with recoveries generally excellent east and good to fair
central and west. High temperatures today will generally be below
normal east, near normal central and above normal west. Moisture
behind the front will fuel a round of storms across central and
eastern New Mexico later today, with decent coverage of wetting
rain. Closer to the Continental Divide, a few storms will be on the
drier side and will produce little measurable rain. West of the
Continental Divide a hot, dry and unstable airmass will persist.

The upper level high will build up over southern New Mexico Sunday
and dry air will begin to rotate further east across our area around
the high circulation. However, sufficient low level moisture will
remain for another round of wetting storms across eastern portions
of our area. Dry storms will favor central and southwest portions of
our area Sunday afternoon, with additional dry lightning ignitions
possible. A fairly dry regime will continue Monday into Tuesday as
the upper high begins to transition north to near Utah. Although
storms are forecast Mon/Tue, they will be a mix of wet/dry with the
potential for more lightning ignitions.

From mid week into next weekend, the upper high will remain north or
northwest of New Mexico allowing for low layer moisture creep from
the east and southeast leading to daily rounds of storms, although
with fairly small wetting footprints given unimpressive model PWATs
and QPF. Temperatures are forecast to be within a couple degrees of
normal through the weekend.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 1, 4:58 AM MDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
458 AM MDT Sat Jul 1 2017

NMZ501>540-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
458 AM MDT Sat Jul 1 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms along the east slopes
of the central mountains extending eastward across the eastern
plains this afternoon and evening. The main threat will be strong
winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across the east due to the
potential of severe weather this afternoon into this evening.

50

In the hours before

Special weather statement, Jul 1, 2:42 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
242 PM MDT SAT JUL 1 2017

NMZ524>526-012115-
Upper Tularosa Valley-South Central Highlands-South Central
Mountains-
242 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN AND EAST
CENTRAL SOCORRO COUNTIES UNTIL 315 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Ancho, or 24 miles north of Carrizozo, moving east at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ancho.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3406 10601 3417 10563 3399 10559 3396 10559
      3394 10558 3390 10557 3389 10597
TIME...MOT...LOC 2041Z 259DEG 19KT 3399 10591

34
Local storm report, Jul 1, 2:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
251 PM MDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             3 S LINGO               33.74N 103.11W
06/30/2017  M1.75 INCH       ROOSEVELT          NM   TRAINED SPOTTER

            ROOF DAMAGE AND CROP DAMAGE FROM HAIL.

&&

EVENT NUMBER ABQ1702089

DAK
Local storm report, Jul 1, 3:02 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 PM MDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     7 S FLOYD               34.12N 103.58W
06/30/2017                   ROOSEVELT          NM   PUBLIC

            TRAILER BLOWN OVER

&&

EVENT NUMBER ABQ1702090

JLP
Special weather statement, Jul 1, 3:02 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
302 PM MDT SAT JUL 1 2017

NMZ526-012130-
South Central Mountains-
302 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 330 PM MDT...

At 301 PM MDT, emergency management reported a strong thunderstorm
over Ruidoso Downs, or near Ruidoso, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lincoln, Ruidoso, Ruidoso Downs, Glencoe, Alto, Lincoln State
Monument and Hollywood.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3344 10571 3352 10536 3330 10534 3331 10569
TIME...MOT...LOC 2101Z 263DEG 16KT 3336 10562

34
Local storm report, Jul 1, 3:04 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
304 PM MDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             RUIDOSO                 33.33N 105.68W
07/01/2017  E0.88 INCH       LINCOLN            NM   EMERGENCY MNGR

&&

EVENT NUMBER ABQ1702091

JLP
Special weather statement, Jul 1, 3:11 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
311 PM MDT SAT JUL 1 2017

NMZ515-527-012145-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
311 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLFAX COUNTY UNTIL
345 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Stonewall, or 29 miles west of Raton, moving east at 5
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vermejo Park.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3676 10475 3680 10511 3696 10511 3700 10494
      3699 10478
TIME...MOT...LOC 2111Z 262DEG 4KT 3688 10497

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:04 PM MDTSevere Thunderstorm WarningABQLincoln, Socorro, Torrance41 min
Jun 30, 6:10 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel50 min
Jun 30, 6:13 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance47 min
Jun 30, 6:39 PM MDTSevere Thunderstorm WarningABQUnion36 min
Jun 30, 6:45 PM MDTSevere Thunderstorm WarningABQLincoln45 min
Jun 30, 6:55 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel50 min
Jun 30, 6:57 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance48 min
Jun 30, 7:03 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel27 min
Jun 30, 7:29 PM MDTSevere Thunderstorm WarningABQGuadalupe46 min
Jun 30, 7:30 PM MDTSevere Thunderstorm WarningABQLincoln45 min
Jun 30, 7:42 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay33 min
Jun 30, 8:11 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Quay2 hr
Jun 30, 8:11 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay, Roosevelt49 min
Jun 30, 8:13 PM MDTSevere Thunderstorm WarningABQLincoln21 min
Jun 30, 8:56 PM MDTFlash Flood WarningABQDe Baca, Guadalupe, Quay2 hr
Jun 30, 8:58 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Quay, Roosevelt47 min
Jun 30, 9:15 PM MDTSpecial Weather StatementABQDe Baca30 min
Jun 30, 9:20 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe40 min
Jun 30, 9:40 PM MDTSevere Thunderstorm WarningABQChaves, Curry, De Baca, Roosevelt50 min
Jun 30, 10:29 PM MDTSevere Thunderstorm WarningABQRoosevelt61 min
Jul 1, 1:53 PM MDTSpecial Weather StatementABQSandoval37 min
Jul 1, 2:30 PM MDTSpecial Weather StatementABQColfax30 min
Jul 1, 2:42 PM MDTSpecial Weather StatementABQLincoln33 min
Jul 1, 3:02 PM MDTSpecial Weather StatementABQLincoln28 min
Jul 1, 3:08 PM MDTSevere Thunderstorm WarningABQLincoln52 min
Jul 1, 3:11 PM MDTSpecial Weather StatementABQColfax34 min
Jul 1, 3:24 PM MDTSevere Thunderstorm WarningABQColfax18 min
Jul 1, 3:26 PM MDTSevere Thunderstorm WarningABQMcKinley, Sandoval49 min
Jul 1, 3:38 PM MDTSevere Thunderstorm WarningABQMora, San Miguel41 min
Jul 1, 3:47 PM MDTSevere Thunderstorm WarningABQLincoln43 min
Jul 1, 3:48 PM MDTSevere Thunderstorm WarningABQRio Arriba, Sandoval42 min
Jul 1, 3:52 PM MDTSpecial Weather StatementABQLincoln23 min
Jul 1, 3:58 PM MDTSevere Thunderstorm WarningABQSan Miguel47 min
Jul 1, 4:14 PM MDTSevere Thunderstorm WarningABQSandoval46 min
Jul 1, 4:16 PM MDTSpecial Weather StatementABQValencia29 min
Jul 1, 4:43 PM MDTSpecial Weather StatementABQValencia32 min
Jul 1, 4:43 PM MDTSevere Thunderstorm WarningABQSan Miguel47 min
Jul 1, 4:44 PM MDTSpecial Weather StatementABQLincoln31 min
Jul 1, 4:47 PM MDTSevere Thunderstorm WarningABQSandoval28 min
Jul 1, 4:50 PM MDTSpecial Weather StatementABQTorrance25 min
Jul 1, 5:07 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance38 min
Jul 1, 5:07 PM MDTSevere Thunderstorm WarningABQSanta Fe38 min
Jul 1, 5:11 PM MDTSpecial Weather StatementABQBernalillo34 min
Jul 1, 5:18 PM MDTSpecial Weather StatementABQSanta Fe27 min
Jul 1, 5:27 PM MDTSpecial Weather StatementABQSanta Fe33 min
Jul 1, 5:30 PM MDTSpecial Weather StatementABQTorrance30 min
Jul 1, 5:33 PM MDTSevere Thunderstorm WarningABQTorrance15 min
Jul 1, 5:37 PM MDTSevere Thunderstorm WarningABQSan Miguel38 min
Jul 1, 5:40 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe17 min
Jul 1, 5:44 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe13 min
Jul 1, 5:45 PM MDTSpecial Weather StatementABQGuadalupe30 min
Jul 1, 5:53 PM MDTSevere Thunderstorm WarningABQGuadalupe52 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.